Alert archive / Arizona / Flash Flood Watches in 2007

Flash Flood Watch 2, NWS Phoenix, AZ

July 26, 2007

NWS Phoenix, AZ issued this flash flood watch at Jul 26, 2007, 1:08 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2007, 1:08 PM MST (20:08 UTC)
Expired
Jul 26, 2007, 5:58 PM MST
In force
5 hr
Issued by
NWS Phoenix, AZ
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KPSR 262008
FFAPSR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
108 PM MST THU JUL 26 2007

...FLASH FLOOD THREAT INCREASING THIS AFTERNOON OVER ALL OF LA PAZ
AND YUMA COUNTIES IN ARIZONA...AS WELL AS THE LOWER COLORADO RIVER
VALLEY IN CALIFORNIA AND ARIZONA...

AZZ020-021-025-026-CAZ031-270300-
/O.NEW.KPSR.FF.A.0002.070726T2008Z-070727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...
QUARTZSITE...SALOME...SAN LUIS...SOMERTON...YUMA...
FORTUNA FOOTHILLS...DATELAND...TACNA...WELLTON...BLYTHE
108 PM MST THU JUL 26 2007 /108 PM PDT THU JUL 26 2007/

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM MST /8 PM PDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF ARIZONA AND EXTREME 
  SOUTHEAST CALIFORNIA...INCLUDING THE FOLLOWING AREAS...IN 
  ARIZONA...LOWER COLORADO RIVER VALLEY AZ...SOUTHWEST DESERTS...
  WEST CENTRAL DESERTS AND YUMA/MARTINEZ LAKE AND VICINITY. IN 
  EXTREME SOUTHEAST CALIFORNIA...LOWER COLORADO RIVER VALLEY CA.

* UNTIL 8 PM MST /8 PM PDT/ THIS EVENING

* A VERY MOIST ATMOSPHERE...DECENT SURFACE HEATING AND WEAK STEERING
  FLOW...AND FAVORABLE UPPER LEVEL DYNAMICS...WILL SUPPORT
  DEVELOPMENT OF HEAVY RAIN PRODUCING THUNDERSTORMS OVER PORTIONS OF
  THE WATCH AREA THIS AFTERNOON AND EARLY EVENING.

* THUNDERSTORMS WITH VERY HEAVY RAIN HAVE ALREADY DEVELOPED OVER
  PORTIONS OF EASTERN LA PAZ AND EASTERN YUMA COUNTIES. SCATTERED
  THUNDERSTORMS WILL GRADUALLY OVERSPREAD MUCH OF LA PAZ AND YUMA
  COUNTIES THIS AFTERNOON...AND REACH THE LOWER COLORADO RIVER VALLEY
  BY LATE AFTERNOON OR EARLY EVENING. WASHES NEAR STORMS WILL
  FLOW...AND FLOWS THROUGH WASHES COULD RISE VERY RAPIDLY.
  SIGNIFICANT STREET FLOODING CAN BE EXPECTED. 

A FLASH FLOOD WATCH MEANS THAT FLOODING OF WASHES...CREEKS AND
OTHER DRAINAGE AREAS IS POSSIBLE WITHIN THE WATCH AREA. PEOPLE IN
THE WATCH AREA SHOULD KEEP AN EYE ON THE WEATHER AND BE PREPARED
FOR IMMEDIATE ACTION SHOULD HEAVY RAIN AND FLOODING OCCUR OR A
FLASH FLOOD WARNING BE ISSUED.

$$

DG/LW/VM
1 follow-up statement
000 
WGUS65 KPSR 270058
FFAPSR

FLOOD WATCH
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST THU JUL 26 2007

...FLASH FLOOD THREAT ENDING LATE THIS AFTERNOON OVER LA PAZ AND
YUMA COUNTIES AS WELL AS THE LOWER COLORADO RIVER...

AZZ020-021-025-026-CAZ031-270200-
/O.CAN.KPSR.FF.A.0002.000000T0000Z-070727T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...
QUARTZSITE...SALOME...SAN LUIS...SOMERTON...YUMA...
FORTUNA FOOTHILLS...DATELAND...TACNA...WELLTON...BLYTHE
558 PM MST THU JUL 26 2007 /558 PM PDT THU JUL 26 2007/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF ARIZONA AND EXTREME
SOUTHEAST CALIFORNIA HAS BEEN CANCELLED. SCATTERED THUNDERSTORMS WITH
HEAVY RAINFALL DEVELOPED EARLIER THIS AFTERNOON OVER MUCH OF YUMA AND
LA PAZ COUNTIES...WHICH PROMPTED THE ISSUANCE OF SOME FLASH FLOOD
WARNINGS. HOWEVER...THE SIGNIFICANT RAINFALL AND CLOUD COVER HAS
STABILIZED THE ATMOSPHERE...AND RADAR AT 545 PM INDICATED THAT
SHOWERS AND THUNDERSTORMS HAD DECREASED SUBSTANTIALLY IN THE WATCH
AREA. AS A RESULT THE FLASH FLOOD WATCH IS CANCELLED FOR YUMA AND LA
PAZ COUNTIES...AND THE LOWER COLORADO RIVER VALLEY.

A CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME WITH BRIEF HEAVY
RAIN....WILL CONTINUE THROUGH THE EVENING HOURS TONIGHT...BUT
SIGNIFICANT FLASH FLOODING IS NO LONGER EXPECTED.

$$

CB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 10:30 AM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 26, 10:30 AM MST, 2 hours 38 minutes before
AZZ020>028-CAZ030>033-270000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1030 AM MST THU JUL 26 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A BROAD AREA OF HIGH PRESSURE WILL BE CENTERED OVER COLORADO AND
UTAH FOR THE NEXT SEVERAL DAYS MAINTAINING A MONSOONAL MOISTURE
FLOW. THERE WILL BE A DAILY CHANCE FOR SHOWERS AND
THUNDERSTORMS...AND WEATHER DISTURBANCES WILL BRING INCREASED
CHANCES FOR STORMS FROM TIME TO TIME. THE ATMOSPHERE IS UNUSUALLY
MOIST...AND STORM MOVEMENT WILL BE RATHER SLOW...SO LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THE POTENTIAL FOR LOCALIZED FLASH
FLOODING.

&&

.SHORT TERM...
TODAY THROUGH SATURDAY...
ISOLATED SHOWERS OVER GILA BEND AZ ZONE 27 HANGING IN THERE THIS
MORNING...WITH ABOUT AN INCH OF RAIN RECEIVED OVER THE PAST SEVERAL
HOURS. OTHERWISE...RADAR LOOKS FAIRLY QUIET...FOR NOW. THE 12Z KPSR
SOUNDING SHOWS ABOUT 3 DEG C (4-5 DEG F) OF COOLING IN THE LOW
LEVELS...WITH DRYING FROM ABOUT 870 TO 700 MB. NO REAL CONCERN OVER
THE DRIER LOW LEVELS AS PWATER REMAINS HIGH AT 1.94 INCHES (WITH A
CONTINUED INFLUX OF SUB-TROPICAL MOISTURE EXPECTED). FORECAST HIGH
AT SKY HARBOR TODAY OF 99 LOOKS REASONABLE *IF* WE CAN GET SOME
CLEARING...AND LOOKING AT LATEST VIS SAT IT LOOKS LIKE THAT IS
ALREADY UNDERWAY. THE CLEARING TO THE EAST WILL ALSO BE CRITICAL
GETTING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS GOING
TODAY...PARTICULARLY OVER OUR DESERTS. THE MILLION DOLLAR
QUESTION...WILL WE SEE SHOWERS AND THUNDERSTORMS OVER THE GREATER
PHOENIX AREA ONCE AGAIN? WELL...USING A MODIFIED 12Z KPSR SOUNDING
WITH A MIXING RATIO (FROM THE SURFACE TO ABOUT 875MB) OF 13.7
G/KG...AND AN AFTERNOON TEMP OF 96...WE GET OVER 2000 J/KG.
IMPRESSIVE...TO THE SAY THE LEAST. AT THIS TIME...WE ARE FAVORING
THE NAM OVER THE GFS...AS IT SEEMS TO HAVE PICKED UP ON YESTERDAYS
MESOSCALE CONVECTIVE VORTEX - MCV - (AS A RESULT OF THE VERY ACTIVE
DAY OVER MARICOPA COUNTY YESTERDAY) BETTER THAN THE GFS. WITH THAT
IN MIND...THE NAM 700-300 MB STEERING FLOW REMAINS FAIRLY WEEK WITH
AN EASTERLY FLOW OVER THE EASTERN CWA...AND A WEAKER MORE NORTHERLY
FLOW OVER OUR WESTERN ZONES. STREAMLINES DEPICT A WEAK (INVERTED)
DISTURBANCE IN THE FLOW MOVING THROUGH SOUTHWEST ARIZONA TODAY...AND
ACROSS THE CO RIVER INTO SOUTHEAST CALIFORNIA LATE TONIGHT
...SUGGESTING A FAIRLY ACTIVE 12 HOUR PERIOD FOR THESE AREAS.
CURRENT IR SAT IMAGERY SHOWS ISOLATED COOLING TOPS OVER ZONES 22/27.
WE WILL NEED TO CLOSELY WATCH THESE ZONES FOR HEAVY RAIN AGAIN
TODAY...AS THIS AREA WAS HIT PRETTY HARD YESTERDAY AND THE GROUNDS
REMAIN VERY MOIST. ANYWAY...LONG STORY SHORT...LOOKS LIKE THE MOST
ACTIVE AREA FOR OUR CWA TODAY WILL BE WEST OF PHOENIX EARLY
ON...PARTICULARLY OVER LA PAZ AND RIVERSIDE COUNTIES. AREAS EAST OF
PHOENIX LATE THIS AFTERNOON/EVENING HAVE AT LEAST A 30% CHANCE FOR
SHOWERS AND THUNDERSTORMS AS STORMS OVER SOUTHEAST ARIZONA PUSH
OUTFLOWS INTO THE AREA. AFTER 00Z...WELL KEEP THE BROADBRUSH 30
POPS CWA WIDE...AS THE ATMOSPHERE REMAINS PRIME AND CONFIDENCE IN
EXACTLY WHERE AND WHEN STORMS WILL DEVELOP REMAINS LOW. OVERALL...
FORECAST IS ON TRACK WITH NO PLANNED UPDATES.

FROM THE PREVIOUS DISCUSSION...
IF SOUTH-CENTRAL ARIZONA IS NOT ESPECIALLY ACTIVE TODAY/TONIGHT
...THEN WOULD ANTICIPATE FRIDAY TO BE BETTER FOR STORMS. GFS SEEMS
TO HAVE SLOWED DOWN THE ADVANCE OF THE UPPER LOW/INVERTED TROUGH
OVER SOUTHWEST TEXAS. IT DOES HOWEVER DEVELOP A CYCLONIC CIRCULATION
FRIDAY EVENING OVER THE WHITE MOUNTAINS AND MOVES IT OVERNIGHT
FRIDAY AND DURING THE DAY SATURDAY. IN FACT THE GFS DEPICTS A LARGE
BULLSEYE OF OMEGA AND UPPER LEVEL DIVERGENCE WITH IT. HOWEVER...IT
LOOKS SUSPICIOUSLY LIKE CONVECTIVE FEEDBACK. THE NAM DID NOT DEPICT
THIS FEATURE. THEY DO AGREE ON ABUNDANT MOISTURE STAYING IN PLACE.
SOUTH-SOUTHEASTERLY WINDS OVER GULF OF CALIFORNIA APT TO KEEP LOWER
LEVEL MOISTURE GOING...THOUGH THERE IS DRIER AIR JUST WEST OF OUR
FORECAST AREA. TEMPS WILL BE QUITE TRICKY...HEAVILY INFLUENCED BY
CONVECTION. MUCH OF THE ARIZONA PORTION OF THE FORECAST AREA WILL
REMAIN AT LEAST A FEW DEGREES BELOW NORMAL DUE TO YESTERDAYS STORM
ACTIVITY. TEMPS REFLECT SLIGHT SEE-SAW PATTERN INDICATIVE OF
UPTRENDS AND DOWNTRENDS IN CONVECTION FROM DAY TO DAY. VERY
DIFFICULT THOUGH TO ACCURATELY FORECAST EXACTLY WHICH DAY WILL BE
QUITE ACTIVE.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
PROGS CONTINUE TO DEPICT MONSOON PATTERN IN THE EXTENDED AND THUS
MAINTAINED PREVIOUS TRENDS. GFS THOUGH CONTINUES TO INDICATE SOME
DRIER AIR MOVING INTO WESTERN PORTIONS OF THE FORECAST AREA BY THE
MIDDLE OF NEXT WEEK. THIS IS NOT HARD TO BELIEVE GIVEN THAT IT IS
DIFFICULT FOR SOUTHEAST CALIFORNIA TO MAINTAIN DEEP MOISTURE FOR
MORE THAN A WEEK...EVEN IN THE MONSOON. THUS SLIGHT DOWNTREND IN
POPS THERE AT THE END OF THE EXTENDED. ALSO...TRENDED TEMPS TOWARD
VALUES CLOSER TO CLIMATOLOGY.

PREVIOUS FORECAST...
HIGH POTENTIAL FOR VERY ACTIVE CONVECTIVE WEATHER DURING THIS
PERIOD...WITH A CONTINUED RISK FOR EXCESSIVE RAINFALL AND FLASH
FLOODING AND AN INCREASED CHANCE FOR SEVERE THUNDERSTORMS. 500 MB
HIGH FORECAST TO REMAIN OVER OR NEAR UTAH...WITH DEEP LAYERED
EASTERLY FLOW. PLENTY OF MOISTURE EXPECTED OVER OUR CWA...WITH
1000-700 MB MEAN MIXING RATIO 12-14 G/KG...WELL ABOVE CLIMO. AT
LEAST A COUPLE OF WELL-DEFINED UPPER DISTURBANCES ARE PROGGED TO
ROTATE WWD ACROSS OUR FORECAST AREA DURING THIS TIME. EXPECT NEAR
NORMAL DAYTIME HIGHS AND NIGHTTIME LOWS...THOUGH TEMPS MIGHT RUN
SLIGHTLY BELOW NORMAL DUE TO THE DEGREE OF MOISTURE PRESENT AND THE
POTENTIAL FOR PERIODS OF COOLING RAINFALL.

&&

.AVIATION...
JULY 26 1715 UTC (JULY 26 1015 MST)

DEBRIS CLOUDINESS CLEARING OUT THIS MORNING OVER HIGHER TERRAIN
ALONG THE RIM...MOSTLY FROM PAYSON TO GLOBE. SOME LOW LEVEL CLOUD
DECK WITH CIGS AS LOW AS 5000 FT AGL COULD PERSIST FROM KGBN WEST
INTO THE DESERT AREAS TO NEAR KBLH THROUGHOUT THE AFTERNOON. EXPECT
SHOWERS AND TSTMS TO DEVELOP OVER SE AZ AND ALONG THE RIM...AS WELL
AS ELEVATED TERRAIN IN WEST CENTRAL AZ AFTER 18Z...WITH CONVECTION
RINGING THE PHX METRO BY 20Z...AND NEAR KYUM/KBLH BY AROUND 23Z.
AGREE WITH PREVIOUS ASSESSMENT THAT SOME INHIBITION IS IN PLACE OVER
KPHX/KIWA AND SATELLITE AIRFIELDS...WITH MODELS SHOWING MORE UPPER
LEVEL CONFLUENT FLOW OVER THE HIGHER TERRAIN TO THE NORTH AND EAST
OF THE VALLEY ...POSSIBLY PROVIDING A LID TO SOME OF THE CONVECTION
ALONG WITH A WEAKER STEERING FLOW TO DETER STORMS FROM PROPAGATING
CLOSE TO KPHX AND KIWA. STILL WITH PLENTY OF P-WATER AND CONVECTIVE
TEMPERATURES OF 93-98 DEGREES...NOT OUT OF THE QUESTION TO SEE SOME
SLOW MOVING STORMS PRODUCING HEAVY RAINFALL.

AT WRN TAF SITES...A SMALL-SCALE MID LEVEL CIRCULATION IS MOVING NW
FROM KGBN TO KLAS...ALONG WITH A COL AREA SETTING UP ALONG THE LOWER
COLORADO RIVER VALLEY IN WESTERN AZ. THIS WILL LIKELY ENHANCE
CONVECTION IN THE KBLH/KYUM AREA...AS THE AREA OF GREATEST
INSTABILITY EXTENDS FROM KBLH NORTH THROUGH PARKER...KEED AND KIGM
FROM APPROXIMATELY 20Z TO 06Z. ONCE AGAIN...THE MAIN THREAT FROM
STORMS WITH 40-45K TOPS PRODUCING HEAVY RAINFALL AND GUSTY OUTFLOWS.
AREAS AROUND KIPL...NW TOWARD KNXP COULD SEE SOME ISOLATED STORMS...
OUTFLOW WINDS AND/OR DEBRIS CLOUDINESS AFTER 03Z.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 26 1120 UTC (JULY 26 420 AM MST)

INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL REMAIN FOR THE
ENTIRE FORECAST AREA THROUGH THE REST OF THE WEEK. THE BEST CHANCES
FOR SIGNIFICANT WETTING RAIN WILL BE OVER THE HIGHER TERRAIN
STRETCHING FROM LA PAZ COUNTY...ACROSS NORTHERN MARICOPA AND INTO
SOUTHERN GILA COUNTIES. THERE IS A LOWER PROBABILITY FOR WETTING
RAIN IN THE LOWER DESERTS OF SOUTH CENTRAL AND SOUTHWEST ARIZONA...
AS WELL AS SOUTHEAST CALIFORNIA. BELOW NORMAL HIGH TEMPERATURES AND
HIGH AFTERNOON AND OVERNIGHT RH VALUES WILL CONTINUE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...WANEK
LONG TERM...AJ/DG
AVIATION...INIGUEZ
FIRE WX...INIGUEZ
Hazardous weather outlook, Jul 26, 6:01 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST THU JUL 26 2007

AZZ020>028-CAZ030>033-271315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM MST THU JUL 26 2007 /601 AM PDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAIN AND ASSOCIATED FLASH FLOOD POTENTIAL CONTINUES TO
BE THE MAIN HAZARD OF CONCERN. AS USUAL...IT WILL BE DIFFICULT TO
IDENTIFY WHICH LOCATIONS ARE MOST APT TO EXPERIENCE THE HEAVY RAIN.
IN ADDITION TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA...LA PAZ
COUNTY AND NORTHERN YUMA COUNTY HAVE A SOMEWHAT BETTER CHANCE OF
THUNDERSTORM DEVELOPMENT TODAY AND TONIGHT...THAN OTHER LOWER
ELEVATION LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ABUNDANT MOISTURE IS EXPECTED TO REMAIN THROUGH THE MIDDLE OF NEXT
WEEK KEEPING FLASH FLOOD POTENTIAL THE PRIMARY HAZARD OF CONCERN.
LOCATIONS CLOSEST TO HIGHER TERRAIN HAVE BETTER ODDS OF EXPERIENCING
FLOODING PROBLEMS BUT THERE WILL BE CONSIDERABLE FLUCTUATION OF
STORM ACTIVITY FROM ONE DAY TO THE NEXT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AJ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:42 PM MSTFlash Flood WarningPSRYuma2 hr
Jul 26, 3:32 PM MSTFlash Flood WarningPSRLa Paz, Yuma118 min
Jul 26, 4:40 PM MSTFlash Flood WarningPSRMaricopa65 min

Nearby

Flash Flood Watches in Arizona, 2007Flash Flood Watches in California, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.